Health officials are investigating after contaminated medication delivered to several Indiana hospitals was linked to an outbreak of fungal meningitis.
So far, one case of fungal meningitis has been confirmed in Indiana. Several other potential infections have been reported. At least four deaths have been reported in other states.
The infections were spurred by injection of a steroid made by the New England Compounding Center. The medication is usually used to treat chronic back pain via epidural.
The lots of medication that were used on infected patients have been recalled. They include:
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
The company has voluntarily recalled this product, which was distributed in 23 states, including Indiana. The exact source of infection remains uncertain. Six health care facilities in Indiana are known to have received these lots and have initiated recalling procedures of this product.
The facilities include:
- Ambulatory Care Center, LLP; Evansville
- Ft. Wayne Physical Medicine; Ft. Wayne
- OSMC Outpatient Surgery Center; Elkhart
- South Bend Clinic; South Bend
- Union Hospital; Terre Haute
- Wellspring; Columbus
Patients who have had any injection (e.g., spinal, joint) using any of the three lots of methylprednisolone acetate listed above will be contacted by the facility in which they received it.
Patients who have received a steroid injection since July 1, 2012, and are experiencing symptoms such as a new or worsening headache, fever, neck stiffness or pain at the injection site, should contact their physician to determine if they have received one of the recalled products and to receive further instruction.
Only people who have received an injection with these lot numbers are known to be at risk. Patients should consult with their health care providers if they have questions.Copyright © 2014, Los Angeles Times